Illinois, 2007

Damaging Wind in Illinois, May 27, 2007

May 27, 2007 · NWS PAH · 1 event in 1 county or zone

An isolated severe weather event occurred in the Wabash Valley. The storm occurred in a deep southwest flow ahead of a broad upper level trough over the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe weather event occurred in the Wabash Valley. The storm occurred in a deep southwest flow ahead of a broad upper level trough over the southern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 2:05 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 27, 2:05 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT SUN MAY 27 2007

.DISCUSSION...
MAIN CONCERN SYNOPTICALLY FOR THIS FORECAST IS EVOLUTION OF PATTERN
SHIFT FROM EASTERN RIDGE TO EASTERN TROUGH...AND IMPACT ON POPS AND
TEMPERATURES FOR LATE IN THE WEEK AND INTO THE WEEKEND. IN THE
MEANTIME MAIN CONCERN IS WHERE AND WHEN TO INCLUDE SMALL POPS.

THE 12Z MODELS AND ASSOCIATED MOS POP GUIDANCE ARE TRENDING DRIER
THROUGH TUESDAY. IN GENERAL...THE GFS AND NAM AGREE ON PUSHING A
MID/UPPER LEVEL SYSTEM EAST THROUGH THE GREAT LAKES
TONIGHT...ALLOWING RIDGING TO DEVELOP BACK THROUGH THE MID AND UPPER
MISSISSIPPI VALLEY THROUGH THE DAY MONDAY. PUMPING UP THE RIDGE
KEEPS THE WEAK SYSTEM CURRENTLY OVER TEXAS BOTTLED UP TO OUR WEST.

AT THE SURFACE...THE WEAK COLD FRONT OVER CENTRAL ILLINOIS WILL FALL
APART OVERNIGHT...ALLOWING SURFACE HIGH PRESSURE TO RE-ASSERT ITSELF
OVER THE REGION. WINDS MAY BRIEFLY BECOME LIGHT NORTHWEST
TONIGHT...BUT SHOULD BECOME SOUTH SOUTHEAST TOMORROW...AS THE
SURFACE HIGH BUILDS OVER THE EASTERN GREAT LAKES.

SCATTERED TO NUMEROUS SHOWERS AND MORE ISOLATED THUNDERSTORMS
CURRENTLY OVER NORTHWEST HALF OF THE FORECAST AREA ARE FORMING IN
AREA OF CONVERGENCE RUNNING FROM FAR SOUTHEAST MISSOURI INTO
SOUTHWEST INDIANA. THIS ACTIVITY SHOULD DIE OFF QUICKLY BY SUNSET IF
NOT BEFORE 00Z. OTHER ACTIVITY FURTHER SOUTH AND WEST APPEARS TO BE
TIED TO THE LEADING EDGE OF SOUTHWEST FLOW AROUND 700 MB. THIS
ACTIVITY MAY HOLD TOGETHER INTO THE EVENING BUT SHOULD LIFT MOSTLY
NORTH BY 06Z. WILL KEEP A SLIGHT CHANCE OF SHRA/TSRA TIL 06Z IN THE
WEST AND NORTH...AND THEN PULL MENTION OF TSRA AND KEEP SHRA ONLY IN
THE WESTERN THIRD OF THE AREA OVERNIGHT.

GIVEN THE RIDGING ALOFT AND LACK OF A SIGNIFICANT BOUNDARY...WOULD
BE VERY SURPRISED TO SEE MUCH MORE THAN AN ISOLATED DIURNAL SHOWER
OR THUNDERSTORM MONDAY...BUT KEPT A SLIGHT CHANCE OF SHRA/TSRA IN
THE AFTERNOON IN WESTERN AND NORTHERN PORTIONS OF THE AREA. WILL
KEEP MONDAY NIGHT AND TUESDAY MORNING DRY...AND LIMIT DIURNAL
SHRA/TSRA TO FAR WESTERN ZONES OF SOUTHEAST MISSOURI TUESDAY
AFTERNOON. WILL KEEP TUESDAY NIGHT DRY.

INTO THE MEDIUM RANGE...THERE IS EXTREMELY LOW CONFIDENCE IN THE
EVOLUTION OF THE SYNOPTIC PATTERN. THE GFS HAS GONE FROM A
PROGRESSIVE UPPER SYSTEM AND FRONT MOVING THROUGH THE AREA
THURSDAY...TO A STAGNANT PATTERN WITH A CLOSED LOW DEVELOPING OVER
THE NORTHERN PLAINS AND SLOWLY DRIFTING TOWARD THE AREA OVER THE
WEEKEND IN ITS 12Z RUN. HPC IS GOING WITH A MORE PROGRESSIVE
SOLUTION FOR NOW...WHICH WILL BE FOLLOWED HERE GIVEN ALL OF THE
UNCERTAINTY. WOULD NOT BE SURPRISED IF THE SLOWER SOLUTION OF THE
GFS PANS OUT...BUT LITTLE SUPPORTING EVIDENCE AT THIS TIME TO GO
TOWARD IT IN THIS FORECAST.

WILL HAVE A FRONTAL PASSAGE ON THURSDAY WITH GOOD CHANCE POPS
AREAWIDE. WILL RAMP POPS UP WEDNESDAY AND WEDNESDAY NIGHT...AND DRY
IT OUT BY FRIDAY NIGHT. THE WEEKEND FORECAST WILL BE DRY WITH AREA
CAUGHT BETWEEN SYSTEMS. IF THE 12Z GFS PANS OUT THOUGH...IT WILL
LIKELY BE WET NEXT WEEKEND.

TEMPERATURES WILL HOLD IN THE MID AND UPPER 80S FOR HIGHS THROUGH
WEDNESDAY...WITH LOW TO MID 60S FOR LOWS. BEHIND THE
FRONT...TEMPERATURES WILL FALL BACK TO MORE NORMAL LEVELS IN THE
UPPER 70S AND LOWER 80S AND LOWS IN THE UPPER 50S AND LOWER 60S.

&&

.AVIATION...
THE RADAR SCOPE SHOWED SCT SHOWERS WITH ISOLD LIGHTNING ACROSS SERN
MO AND PARTS OF SRN IL AND SWRN IND. OUTFLOW BOUNDARIES RESULTING
FROM THIS ACTIVITY MAY CAUSE SHIFTS IN WIND DIRECTION IN SERN MO AND
WESTERNMOST KY IN THE AFTN. HOWEVER...GUSTS SHOULD REMAIN BELOW 20
KNOTS. THE SERN U.S. RIDGE SHOULD CONTINUE TO SUPPRESS THE CHANCES
OF PCPN/TS FOR MOST OF WRN KY AND SWRN IND THROUGH THE TAF PERIOD...
THOUGH SOME SHOWERS MAY PASS FAIRLY CLOSE TO THE PAH AND EVV TAF
SITES IN THE AFTN. OUTSIDE THE SHOWER ACTIVITY...EXPECT VFR
CONDITIONS. SOME LIGHT FOG/HAZE IS POSSIBLE OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DRS
AVIATION...DB
Hazardous weather outlook, May 27, 2:47 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT SUN MAY 27 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 PM CDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...AND SOUTHWEST INDIANA WILL LIKELY GENERATE WIND GUSTS
UP TO 35 MPH THROUGH SUNSET. A VERY ISOLATED STRONG TO SEVERE
THUNDERSTORM WILL ALSO BE POSSIBLE...WITH THE POTENTIAL FOR
LOCALIZED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST OVER ALL BUT WEST
KENTUCKY MONDAY AFTERNOON...AND OVER WESTERN PORTIONS OF SOUTHEAST
MISSOURI TUESDAY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED
EITHER DAY.

BETTER CHANCES OF THUNDERSTORMS ARE FORECAST THROUGHOUT THE AREA
WEDNESDAY THROUGH FRIDAY. WHILE THESE STORMS WILL LIKELY BE
STRONGER AND MORE NUMEROUS...THE POTENTIAL FOR AN ORGANIZED SEVERE
WEATHER OUTBREAK APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Local storm report, May 27, 2:38 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     3 S BLODGETT            36.96N 89.53W
05/27/2007                   SCOTT              MO   COUNTY OFFICIAL

            AT HWY H AND COUNTY ROAD 524..SEVERAL TREES WERE DOWN AND
            ACROSS ROADS. TREES RANGED IN DIAMETER FROM 6 TO 18
            INCHES. 6 TO 8 HOUSES HAD MINOR WIND DAMAGE TO THEIR
            ROOFS...MAINLY SHINGLES BLOWN OFF...AND ALSO SIDING AND
            FENCE DAMAGE.

&&

CW

The radar

The Evansville,IN radar (KVWX), 18 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wabash

When
May 27, 5:19 PM CST
Where
Wabash County, Mt Carmel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.420, -87.770

Local law enforcement reported 55 to 60 MPH winds with large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26153.